Higher grades of rash with erlotinib associated with longer OS
2009 Gastrointestinal Cancers Symposium
Patients with advanced metastatic pancreatic cancer who developed rash while assigned to gemcitabine and erlotinib saw their OS improve as rash worsened, according to results from the AViTA study.
“The association was consistent across treatment arms and also for the different endpoints,” Eric Van Cutsem, MD, PhD, head of digestive oncology at Belgium’s University Hospital Gasthuisberg, said. “The benefits were seen for all grades of rash, not just severe rash.”
He presented updated results during the 2009 Gastrointestinal Cancers Symposium in San Francisco.
Researchers working in Belgium, the Netherlands and Switzerland randomly assigned chemotherapy-naive patients (n=607) with Karnofsky performance scores of 60 to 100 to gemcitabine and erlotinib (Tarceva, OSI Pharmaceuticals) plus placebo or gemcitabine and erlotinib plus bevacizumab (Avastin, Genentech).
Van Cutsem and his colleagues found a direct correlation between rash severity and improved OS; patients with grade-2 or higher rash had an OS of 8.4 months in the bevacizumab group and 8.3 months in the placebo group. Patients who had no rash had an OS of five months in the bevacizumab group and 4.3 months in the placebo group.
Researchers found a similar correlation between PFS and rash. Van Cutsem said patients with no rash had a PFS of 2.5 months compared with 4.6 months for patients with any grade of rash and 5.5 months for patients with a grade-2 rash or higher. – by Jason Harris
This updated analysis focuses on the association between rash and outcome, and confirms a consistent theme that’s been seen in other diseases with this class of drugs — rash appears to be a potential marker for outcome. When the degree of rash was analyzed per arm, there was no major difference between the arms, but rash did appear to correlate to overall outcome. This theme follows on what was observed in the original PA.3 study by Moore and colleagues. A lot of effort is now focused on a better understanding of who gets rash and why, and whether we can predict who might benefit from the treatment. There is clearly much to learn in this regard. Of note, gemcitabine causes rash in a percentage of patients, usually on the trunk, usually fleeting and not usually confused with an erlotinib-related rash which has the typical facial distribution. The question of whether erlotinib should be stopped in the absence of rash was raised. We don’t know that now. The observation that’s been made is exploratory and somewhat provocative, but there isn’t a wide range of choices of drugs to treat this disease and until it is unequivocally confirmed that people really don’t benefit unless they get a rash, it would not be indicated to stop the drug for now in the absence of rash.
– Eileen O’Reilly, MD
Associate Member, Memorial Sloan-Kettering Cancer Center
Associate Professor, Weill Medical College of Cornell University
For more information:
- Van Cutsem E. #117. Presented at: the 2009 Gastrointestinal Cancers Symposium; Jan. 15-17, 2009; San Francisco.